Texas, 2023

Flash Flood and Hail in Texas, May 8, 2023

May 8, 2023 · NWS HGX · 6 events in 2 counties and zones

A cluster of severe thunderstorms moved across the area and produced hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$300
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A cluster of severe thunderstorms moved across the area and produced hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 8, 2:57 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 8, 2:57 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
357 PM CDT Mon May 8 2023

...New SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 353 PM CDT Mon May 8 2023

A few more rounds of showers and thunderstorms expected to continue
to move across Southeast TX through this evening. Strong variable
and gusty winds, frequent lightning, and small hail may occur with
stronger thunderstorms. For tonight, a lull in rain activity can be
expected and low overcast skies are to return. The lows overnight
into early Tuesday morning will be in the upper 60s along the Brazos
Valley and Piney Woods region and in the low 70s elsewhere.

An active weather pattern will continue on Tuesday as a mid to upper
level low/trough moves into Southeast TX and taps into another surge
of low level moisture that is to move across the region from the
Western Gulf of Mexico. PWs associated with this surge will rise to
near 2.0 inches starting across the Matagorda region and gradually
pushing northeastward, further inland during the day. Showers and
thunderstorms are expected to somewhat mimic the movement of the
surge...starting along the southwestern portions of Southeast TX
early in the morning and expanding inland as the day progresses.
Heavy rain can be expected with some of the stronger showers and
thunderstorms, in particular for areas near and south of the I-10
corridor. With soils a bit saturated from previous rain events, some
minor river, road, and urban flooding is possible. WPC has continued
a Slight Risk for Excessive Rainfall Tuesday into Wednesday.
Therefore, make sure you stay tuned to the latest forecasts and
radar coverage before heading outdoors. Tuesday's highs will be in
the low to mid 80s areawide.

Activity is expected to begin to decrease mid-late afternoon and
although drier air will help limit development Tuesday night, a few
storms may still develop during the nighttime hours. The lows
Tuesday night into Wednesday morning will be a few degrees
cooler...in the upper 60s to low 70s.

24

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 353 PM CDT Mon May 8 2023

Mid-upper low should be in the slow process of lifting northward
Wed and Thurs. Moist airmass will still remain in place with
continued good chances of showers and thunderstorms. Ground will
probably be increasingly saturated from antecedent rainfall, so
any localized stronger activity will be more prone to runoff and
produce street flooding issues and/or rises on area watersheds.

Friday looks to be somewhat of a brief transition day...with
slightly less precip coverage...though scattered in nature.

Attention turns to the west this weekend as we get into the
southwesterlies in advance of the next upper trof slowly
advancing our direction. Look for a corresponding increase in
POPs from west-east on Saturday & Sunday. 47

&&

.MARINE...
Issued at 353 PM CDT Mon May 8 2023

Winds have seas have diminished enough to allow the caution flags
to be removed. May need them for a brief time period overnight
with the diurnal wind max. Otherwise, long fetch of moderate
southeast winds will prevail for the next several days. NBM/WWIII
guidance has been under-forecasting seas the past few days, and as
such will continue to go above their suggestions considering the
fetch setting up. In general look for 3-5ft seas nearshore and
4-6ft offshore for a good part of the week & maybe a touch higher
Fri-Sat. Rip currents will be a concern along area beaches.

Periods of unsettled weather can be anticipated going forward and
mariners should expect higher winds/seas in and near storms. Those
from Matagorda-Freeport area should particularly aware of weather
conditions Tue where the most widespread and heaviest rain threat
is forecast.

&&

.HYDROLOGY...
Issued at 353 PM CDT Mon May 8 2023

With increasing rain chances through the week, anticipate rises on
area creeks, streams and rivers. In the short term through
Tuesday, we'll be keeping a close eye on areas along and south of
I-10, esp closer to the the Matagorda Bay area, where the
heaviest rain is forecast. Lavaca Navidad, Tres Palacios and San
Bernard Rivers could see some faster rises should significant
rainfall materialize. 47

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1221 PM CDT Mon May 8 2023

A mix of MVFR to VFR ceilings remain across SE TX and may persist
for much of the day today. Areas of Iso-Sct SH/TS are expected
today, however, it will be hard to pin when and where. Thus, will
handle much of today's wx with TEMPOs if needed. S-SE winds at
10-15 KTS today with a few gusts today but may be stronger in and
around SH/TS. Winds will be 6-12 KTS tonight into Tue. Lower
ceilings are expected once again tonight into Tue morning, and a
few sites may reach IFR for a few hours. A mid to upper level
trough/low will be moving into SE TX Tue and is expected to bring
higher chances of SHRA and TSRA throughout the day.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  69  83  68  79 /  20  70  30  60
Houston (IAH)			  72  82  70  82 /  20  60  40  60
Galveston (GLS)			  74  81  74  79 /  20  60  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ436>439.

GM...None.

&&

In the hours before

Special weather statement, May 8, 1:27 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
227 PM CDT Mon May 8 2023

TXZ195-197-211-082000-
Washington TX-Burleson TX-Austin TX-
227 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern Austin,
southeastern Burleson and central Washington Counties through 300 PM
CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Round Top, or 14 miles west of Brenham, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brenham, Somerville, Burton, Lake Somerville Dam, Lake Somerville
State Park & Trailway, Carmine, Lyons, Independence and Quarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3024 9673 3025 9669 3029 9666 3030 9664
      3030 9667 3032 9669 3032 9674 3042 9673
      3036 9631 3000 9645 3003 9662 3008 9663
      3011 9663 3013 9665 3015 9665 3015 9668
      3016 9669 3015 9671 3015 9675
TIME...MOT...LOC 1926Z 191DEG 19KT 3011 9662

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, May 8, 1:30 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
230 PM CDT Mon May 8 2023

TXZ210-082000-
Colorado TX-
230 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern
Colorado County through 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weimar, or 8 miles east of Schulenburg, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbus and Weimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2983 9669 2975 9652 2956 9671 2966 9685
TIME...MOT...LOC 1929Z 210DEG 7KT 2967 9677

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, May 8, 2:16 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
316 PM CDT Mon May 8 2023

TXZ195>198-212-082100-
Brazos TX-Washington TX-Grimes TX-Waller TX-Burleson TX-
316 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern
Burleson, southern Grimes, southeastern Brazos, northeastern
Washington and northwestern Waller Counties through 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Washington, or 11 miles northeast of Brenham,
moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern College Station, Navasota, Washington, Millican,
Anderson and Independence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3013 9613 3019 9634 3024 9642 3059 9624
      3043 9587
TIME...MOT...LOC 2016Z 209DEG 6KT 3026 9624

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 2:23 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
323 PM CDT Mon May 8 2023

TXZ198-199-212-213-082100-
Grimes TX-Waller TX-Inland Harris TX-Montgomery TX-
323 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southern Grimes,
southwestern Montgomery, central Waller and northwestern Harris
Counties through 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pine Island, or 9 miles south of Prairie View, moving
north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prairie View, Hockley, Waller, Pine Island and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2985 9593 2991 9610 3024 9601 3014 9573
TIME...MOT...LOC 2022Z 201DEG 18KT 2994 9599

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 2:59 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
359 PM CDT Mon May 8 2023

TXZ163-176>179-195>199-212-213-082200-
San Jacinto TX-Madison TX-Walker TX-Brazos TX-Washington TX-
Grimes TX-Waller TX-Burleson TX-Polk TX-Inland Harris TX-
Montgomery TX-Houston TX-
359 PM CDT Mon May 8 2023

...Strong thunderstorms will impact portions of southeastern
Burleson, Grimes, Brazos, eastern Washington, western Montgomery,
northwestern San Jacinto, southwestern Houston, southern Madison,
northern Waller, western Polk, Walker and northwestern Harris
Counties through 500 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snook to near Anderson to near Willis.
Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
College Station, Bryan, northwestern Conroe, Huntsville, Navasota,
Hempstead, Willis, Prairie View, Madisonville, Pinehurst, Washington,
Hockley, Waller, Panorama Village, Magnolia, Somerville, New Waverly,
Pine Island, Point Blank and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3097 9619 3093 9564 3076 9509 2996 9584
      3010 9621 3036 9667
TIME...MOT...LOC 2059Z 215DEG 18KT 3052 9644 3054 9592 3044 9556

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 4:25 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
525 PM CDT Mon May 8 2023

TXZ199-213-082315-
Inland Harris TX-Montgomery TX-
525 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern
Montgomery and north central Harris Counties through 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm
between The Woodlands and Tomball. Individual cells are moving
northeast at 5 mph, although it is expanding to the south and west.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Conroe, Tomball, Pinehurst, The Woodlands, Spring, Oak
Ridge North, Shenandoah, Cut And Shoot, Stagecoach, Woodloch, The
Woodlands Pavillion, Hooks Airport, Chateau Woods, Splashtown and
Porter Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2996 9561 3016 9572 3035 9540 3013 9524
TIME...MOT...LOC 2224Z 246DEG 5KT 3016 9555

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Houston radar (KHGX), 90 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Montgomery

When
May 8, 4:50 PM CST
Where
Montgomery County, 2.83 mi NNW of Tamina
Property damage
$300
Reported by
Public
Coordinates
30.220, -95.440

Lightning struck a tall pine tree in a residential area. Electronics inside the nearby home and garage were damaged.

Hail, Harris

When
May 8, 4:56 PM CST
Where
Harris County, 1.92 mi ESE of Hufsmith
Measured
1.25 in hail
Reported by
Public
Coordinates
30.110, -95.570

Public and media reports of hail between quarter and half dollar size.

Thunderstorm Wind, Harris

When
May 8, 5:23 PM CST
Where
Harris County, 1.51 mi SSE of Spring Skyline Arpt
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.050, -95.420

Law enforcement reported that a tree fell on a vehicle near the intersection of East Cypresswood Dr and Whitewood Dr. One fatality was reported.

Thunderstorm Wind, Harris

When
May 8, 5:40 PM CST
Where
Harris County, 0.6 mi W of (Iah)houston Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.980, -95.360

Wind gust occurred at the KIAH site.

Flash Flood, Harris

When
May 8, 5:47 PM CST to 5:55 PM CST
Where
Harris County, 1.34 mi SSE of Hufsmith to 1.53 mi SSE of Hufsmith
Cause
Heavy Rain
Reported by
Public
Coordinates
30.102, -95.593

Street flooding was reported in the Tomball area as a heavy downpour moved through.

Hail, Harris

When
May 8, 6:11 PM CST
Where
Harris County, 2.07 mi N of Harmaston
Measured
0.75 in hail
Reported by
Public
Coordinates
30.000, -95.150

Penny sized hail was reported near the Maplebrook elementary school area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Harris2023-05-08FemaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086382, 1086378, 1086381, 1086380, 1102307, 1086379.